Advertisement

Tiapride-induced torsade de pointes

      To the Editor
      Tiapride, an atypical neuroleptic agent, is a selective dopamine D2-receptor antagonist used for the treatment of agitation, aggressiveness, anxiety, and sleep disorders in elderly patients (
      • Steele J.W.
      • Faulds D.
      • Sorkin E.M.
      Tiapride. A review of its pharmacodynamic and pharmacokinetic properties, and therapeutic potential in geriatric agitation.
      ). We report a case of torsade de pointes, which has been associated with other neuroleptic agents (
      • Wilt J.L.
      • Minnema A.M.
      • Johnson R.F.
      • Rosenblum A.M.
      Torsade de pointes associated with the use of intravenous haloperidol.
      ,
      • Hunt N.
      • Stern T.A.
      The association between intravenous haloperidol and torsades de pointes, three cases and a literature review.
      ,
      • Sharma N.D.
      • Rosman H.S.
      • Padhi I.D.
      • Tisdale J.E.
      Torsades de pointes associated with intravenous haloperidol in critically ill patients.
      ), that occurred after the administration of tiapride to an elderly patient with agitation.
      A 76-year-old man with atrial fibrillation was admitted for bronchitis and mild congestive heart failure. An electrocardiogram on admission showed atrial fibrillation at 47 beats per minute and a QTc interval of 440 msec. Treatment with intravenous frusemide and ceftriaxone was initiated. On day 3, oral tiapride (300 mg per day) was added for the treatment of agitation. On day 4, an electrocardiogram revealed a QTc interval of 600 msec. The 24-hour Holter recordings showed polymorphic ventricular tachycardia and QTc-interval prolongation. Thyroid hormone and serum electrolyte levels, including levels of potassium, magnesium, and calcium, were within normal ranges. After treatment with tiapride was discontinued, the QTc interval returned to normal (440 msec at a heart rate of 47 beats per minute) within 4 days. No other medication changes were made. One week later, results of a second 24-hour Holter monitor were normal.
      In this patient, there was a strong temporal relation between tiapride administration and the development of QT prolongation and torsades de pointes. The patient had organic heart disease, which may have increased his propensity to develop torsade de pointes. No other cause, such as electrolyte imbalance, could be identified.
      Acquired QT prolongation is caused primarily by drugs, and the list of noncardiac drugs, including antibiotics, antimonial, and antifungal agents, prokinetic drugs, second-generation antihistamines, tricyclic antidepressants, and neuroleptic agents, continues to expand (
      • Yap Y.G.
      • Camm J.
      Risk of torsades de pointes with non-cardiac drugs. Doctors need to be aware that many drugs can cause QT prolongation.
      ). Our case report suggests that tiapride administration may prolong the QT interval in patients with predisposing factors, such as atrial fibrillation and heart failure, and precipitate torsade de pointes. Tiapride is well tolerated at the doses recommended for elderly patients, but because of the potential risk of QTc-interval prolongation in patients with heart disease, medical supervision may be required.

      References

        • Steele J.W.
        • Faulds D.
        • Sorkin E.M.
        Tiapride. A review of its pharmacodynamic and pharmacokinetic properties, and therapeutic potential in geriatric agitation.
        Drugs Aging. 1993; 3: 460-478
        • Wilt J.L.
        • Minnema A.M.
        • Johnson R.F.
        • Rosenblum A.M.
        Torsade de pointes associated with the use of intravenous haloperidol.
        Ann Intern Med. 1993; 119: 391-394
        • Hunt N.
        • Stern T.A.
        The association between intravenous haloperidol and torsades de pointes, three cases and a literature review.
        Psychosomatics. 1995; 36: 541-549
        • Sharma N.D.
        • Rosman H.S.
        • Padhi I.D.
        • Tisdale J.E.
        Torsades de pointes associated with intravenous haloperidol in critically ill patients.
        Am J Cardiol. 1998; 81: 238-240
        • Yap Y.G.
        • Camm J.
        Risk of torsades de pointes with non-cardiac drugs. Doctors need to be aware that many drugs can cause QT prolongation.
        BMJ. 2000; 320: 1158-1159